Colorado, 2004

High Wind in Colorado, May 11, 2004

May 11, 2004 · NWS PUB · 10 events in 10 counties and zones

caused by a combination of mountain waves and gradient winds struck much of the mountainous areas and adjacent plains. Many areas had winds just under high wind warning criteria.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A widespread high wind event...caused by a combination of mountain waves and gradient winds struck much of the mountainous areas and adjacent plains. Many areas had winds just under high wind warning criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 11, 2:53 AM MST, 9 hours 7 minutes earlier.

Area forecast discussion, May 11, 2:53 AM MST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
353 AM MDT TUE MAY 11 2004

.SHORT TERM...
(TODAY AND TONIGHT)

90KT UPPER JET CURRENTLY MOVING ACROSS CENTRAL UT/NW ARIZONA THIS
MORNING AHEAD OF UPPER TROF MOVING INTO ID/WRN MT. LARGE AREA OF
PRESSURE FALLS OCCURRING ACROSS CENTRAL AND EASTERN COLORADO...
EXTENDING NORTHWARD THROUGH EASTERN WY/MT AND THE DAKOTAS. WINDS
ACROSS MUCH OF FCST AREA HAVE REMAINED BREEZY OVERNIGHT AS FLOW ALOFT
INCREASES AS SFC LOW CONTINUES TO GRADUALLY DEEPEN JUST EAST OF KPUB.
 FOR TODAY...UPPER TROF WILL SHIFT EASTWARD INTO NRN US ROCKIES
WHILE MORE ENERGY DIGS SOUTHWARD...CARVING OUT BASE OF TROF ACROSS
GREAT BASIN BY 12Z SUN. WINDS ALOFT INCREASE TODAY WITH H7 WINDS
SUSTAINED AT 25 TO 30 KTS...AND H5 WINDS INCREASE TO 40-60KTS.  DRY
LINE ACROSS SE PLAINS WILL SHIFT TO NEAR THE CO/KS BORDER BY MID
AFTN...AND DEEP DRY AIR EVIDENT IN KDRA 00Z SOUNDING WILL MOVE OVER
THE AREA IN THE AFTN. ALL THIS WILL LEAD TO WARM...DRY...AND WINDY
CONDITIONS TODAY...WITH SUSTAINED WINDS ACROSS MUCH OF THE AREA
AROUND 25 MPH...WITH GUSTS TO 45 MPH (OR GREATER OVER THE HIGHER
ELEVATIONS.)  HAINES INDICES WILL RISE TO AROUND 6 BY AFTN.  THUS...
WILL BE UPGRADING FIRE WEATHER WATCH FOR ALL OF SOUTH CENTRAL AND
SOUTHEAST COLORADO BELOW 8500 FEET TO A RED FLAG WARNING.  SPC HAS
MOST OF THE WRN HALF OF THE FCST AREA OUTLOOKED UNDER EXTREMELY
CRITICAL FIRE WEATHER CONDITIONS.  HAVE NUDGED WIND GRIDS UP SOME
MORE...ALONG WITH THE WIND GUST GRIDS.  COULD EVEN BE SOME LOCAL WIND
GUSTS CLOSE TO 60 MPH FOR THE WRN PORTIONS OF THE FCST AREA THIS
AFTN. WITH DRY AIR OVER AREA...ONLY HOPE FOR PCPN CHANCES WILL BE FOR
THE FAR EASTERN BORDER AREAS IN VCNTY OF DRY LINE...THOUGH THINK BEST
SHOT WILL BE JUST OVER THE CO/KS BORDER. HAVE TRIMMED WESTERN EXTENT
OF POPS ACROSS THIS AREA. ONLY OTHER AREA IS ALONG/WEST OF
CONTINENTAL DIVIDE...WHERE SOME MID/HIGH BASED MOISTURE MOVES IN
LATER THIS AFTN.  ONLY ENOUGH FOR HIGH BASED VIRGA...AND PERHAPS A
DRY THUNDERSTORM OR TWO.

TONIGHT...AS A SHORTWAVE IN MEAN TROF EJECTS NORTHWARD ACROSS NRN
CO/WY...A SFC COLD FRONT WILL MOVE INTO NRN SECTIONS OF THE FCST
AREA TOWARDS 12Z.  ATMOSPHERE SHOULD STAY RELATIVELY MIXED BEFORE
THEN LEADING TO WARM OVERNIGHT LOWS.  HAVE GONE ABOVE GUIDANCE FOR
MINS AS MOST AREAS WILL STAY WARM AHEAD OF FRONTAL PASSAGE.  WILL
KEEP 20 POPS FOR WRN/NRN FRINGES OF FCST AREA TONIGHT WITH A SLIGHT
INCREASE IN MOISTURE ASSOCIATED WITH SHORTWAVE.  DONT THINK IT WILL
AMOUNT TO MUCH THOUGH.  MOST AREAS WILL SEE POOR NIGHT TIME
RELATIVE HUMIDITY RECOVERIES...THOUGH WINDS SHOULD DECREASE BELOW
RED FLAG CRITERIA BY MID EVENING.  -KT

THANKS TO SURROUNDING SITES FOR COORDINATION.

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

WED AN UPR TROF WL BE OVR ERN UT/WRN CO WITH SW FLOW ALOFT OVR THE
FORECAST AREA AND AN AREA OF QG LIFT.  AN AREA OF MID-LVL MSTR WL
MOVE ACRS THE AREA DURING THE DAY AND IN THE EVENING HOURS AND
COMBINED WITH THE UPR LIFT AND LAPSE RATES OF 8-9C/KM SHOULD LEAD TO
SCT SHOWERS/TSTMS.  CURRENT POPS STILL LOOK GOOD. THE ETA SHOWS A
FRONT COMING THRU DURING THE MORNING HRS WITH ANOTHER SURGE COMING
INTO THE SE CO PLAINS IN THE EVENING HRS. THE GFS ALSO HAS THIS FRONT
COMING IN DURING THE EVENING HRS. WL SHAVE A FEW DEGREES OFF THE
MAX TEMPS.

FOR THU THE UPR TROF WL BE OVR CO WITH THE ETA MOVING IT ACRS THE
AREA FASTER THAN THE GFS.  THE ETA TAKES THE BEST LIFT TO THE EAST
OF THE AREA BY AFTERNOON.  20 AND 30 POPS ACRS THE AREA STILL BLENDS
WELL WITH MOST OF THE SURROUNDING AREAS SO WL LEAVE THESE ALONE. WL
COOL MAX TEMPS A COUPLE DEGREES TO BE CLOSER TO GUIDANCE.

FRI AND SAT IT STILL LOOKS LIKE WE WL SEE DRIER WRLY FLOW OVR THE
AREA SO WL KEEP THE FORECAST DRY.  COULD SEE A FRONT MOVE INTO THE
SE PLAINS SAT EVENING.

A COUPLE WEAK SHRTWVS MAY MOVE ACRS THE AREA SUN AND MON...BUT MSTR
LOOKS LIMITED SO WL LEAVE THE FORECAST DRY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING ALL FIRE
WEATHER ZONES BELOW 8500 FEET (ZONES 220>237) 2100 MDT TODAY.

&&
Hazardous weather outlook, May 11, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE MAY 11 2004

COZ058>089-093>099-121300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT TUE MAY 11 2004

...A RED FLAG WARNING IS IN EFFECT FOR ALL OF SOUTH CENTRAL AND
SOUTHEAST COLORADO BELOW 8500 FEET FROM 1000 AM TO 900 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST WINDS WILL INCREASE ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO TODAY...WITH SUSTAINED WIND SPEEDS OF 20 TO 30 MPH BY THIS
AFTERNOON.  WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE FOR THE
MOUNTAINS AND HIGH VALLEYS...WITH LOCAL GUSTS UP TO 60 MPH FOR THE
HIGHER ELEVATIONS.  ACROSS THE SOUTHEAST PLAINS...AFTERNOON WINDS
WILL GUST UP TO 45 MPH.  RELATIVE HUMIDITIES ARE EXPECTED TO DROP
BELOW 15 PERCENT THIS AFTERNOON...AND COMBINED WITH DRY FUELS FROM
THE EXTENDED PERIOD OF WARM...DRY WEATHER...HIGH FIRE DANGER WILL
EXIST THIS AFTERNOON AND EVENING BELOW 8500 FEET ACROSS ALL OF SOUTH
CENTRAL AND SOUTHEAST COLORADO. PEOPLE ACROSS THE AREA TODAY SHOULD
USE EXTREME CAUTION NOT TO START WILD FIRES...AS EXTREME RATES OF
FIRE SPREAD WILL BE POSSIBLE THROUGH THIS EVENING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AFTER 200 PM ACROSS EXTREME
SOUTHEAST COLORADO.  ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE
NEAR THE COLORADO KANSAS BORDER...WITH HAIL UP TO AROUND 1 INCH IN
DIAMETER...DAMAGING WIND GUSTS...AND DANGEROUS CLOUD TO GROUND
LIGHTNING THE PRIMARY THREATS.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ALONG AND WEST OF THE
CONTINENTAL DIVIDE THIS AFTERNOON AND EVENING...WITH CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO AROUND 60 MPH THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY AND THURSDAY...THERE WILL BE THE POTENTIAL FOR ISOLATED
TO SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING CLOUD TO
GROUND LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS
UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM FOR PROWERS AND BACA AND EASTERN KIOWA COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, La Garita Mountains Above 10000 Ft

When
May 11, 12:00 PM MST to 2:00 PM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

High Wind, Eastern San Juan Mountains Above 10000 Ft

When
May 11, 12:00 PM MST to 2:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

High Wind, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
May 11, 1:00 PM MST to 3:00 PM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
UNKNOWN
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

High Wind, Eastern Sawatch Mountains Above 11000 Ft

When
May 11, 1:00 PM MST to 3:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
UNKNOWN
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

High Wind, Eastern Chaffee County / Western Mosquito Range Above 9000 Ft

When
May 11, 1:00 PM MST to 3:00 PM MST
Where
Eastern Chaffee County / Western Mosquito Range Above 9000 Ft forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
UNKNOWN
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
May 11, 3:00 PM MST to 5:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
May 11, 3:00 PM MST to 5:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Northwest Fremont County Above 8500 Ft

When
May 11, 3:00 PM MST to 5:00 PM MST
Where
Northwest Fremont County Above 8500 Ft forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
UNKNOWN
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

High Wind, Wet Mountains Above 10000 Ft

When
May 11, 4:00 PM MST to 6:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

High Wind, Pikes Peak Above 11000 Ft

When
May 11, 4:00 PM MST to 6:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
UNKNOWN
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398234, 5398235, 5398231, 5398232, 5398233, 5398236, 5398237, 5398238, 5398239, 5398240.